MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0408
Medical Device Problem Codes Physical Resistance (2578); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The hospital disposed of the device.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the ophthalmic artery using penumbra smart coils (smart coils).During the procedure, the physician framed the aneurysm with another manufacturer¿s coil before attempting to deploy a smart coil to help fill the aneurysm;.However, while deploying the smart coil through a non penumbra microcatheter, the physician experienced resistance and the microcatheter kicked out the aneurysm; therefore, the smart coil was removed and re-sheathed.Thereafter, the physician re-accessed the aneurysm with a wire inside the microcatheter and successfully deployed and detached a new smart coil in the aneurysm without issue.Thee procedure was completed using additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6198784
Report Number3005168196-2016-01862
Device Sequence Number575529
Product Code HCG
UDI-Device Identifier00814548014593
UDI-Public00814548014593
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial
Report Date (Section B) 11/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/01/2020
Device Catalogue Number400SMTSTD0408
Device Lot NumberA64210
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2016
Initial Report FDA Received Date12/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age82 YR